Tornadoes · United States · Minnesota · 2004
F1 tornado, Adrian, Minnesota, April 18, 2004
This F1 tornado ran 0.5 miles across Nobles County on April 18, 2004, touching down at 5:20 PM CDT and reaching 100 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 18, 2004
- Touchdown
- 5:20 PM CDT (22:20 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Nobles County
- Touchdown point
- 43.620, -95.980
- Lift-off point
- 43.620, -95.970
- Record number
- 66
What the Weather Service recorded
A tornado destroyed a barn and blew the walls of a garage off its foundation. The garage was attached to a house which received no apparent damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS FSD issued a tornado warning for this county at 22:16 UTC, 4 minutes before the tornado touched down, in force until 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:11 UTC | 23:00 UTC | Severe Thunderstorm Warning | FSD |
| 22:16 UTC | 23:00 UTC | Tornado Warning | FSD |
| 22:55 UTC | 23:30 UTC | Severe Thunderstorm Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Apr 18, 3:35 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 18, 3:35 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SUN APR 18 2004 .DISCUSSION... ONGOING WX AND WL KEEP THIS SHORT. MAIN PBLM TONIGHT WL BE SVR STORMS AND WND THIS EVE. UPPER LOW LIFTING NEWD ACRS SD AND INTERACTING ALONG FNT TO TRIGGER TRW. ALSO SCT TRW BEHIND FNT ...BUT THESE WL LIKELY DISSPIATE TOWARDS SS WITH MAIN FOCUS OF TRW SHIFTING EWD ALONG FNT. WL CONT WIND ADVY FOR PARTS OF SW MN...NW IA AND NE NEB THIS EVE. ANOTHER S/W WILL MOVE ACRS CWA TUE AND TUES NIGHT WITH UPPER WAVE HAVING MOR NEG TILT. SO WUD EXPECT A BETTER CHC OF RAIN WITH THIS SYS AND HAVE GONE LIKELY FOR POPS ON TUES. TEMPS WL BE COOLER TUES WITH CLOUDS AND PRECIP..WITH ABOVE NORM TEMPS ON MON...BUT STILL MUCH COOLER THAN TODAY. ANOTHER S/W ACRS CNTRL AND SRN PLAINS THU MAY CLIP SERN CWA WITH A CHC OF RW-. DRY FRI INTO SUN WITH A WARMING TREND. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY UNTIL 01Z ZONES 071 MN...WIND ADVY UNTIL 01Z ZONES 072-080-081-089-090. IA...WIND ADVY UNTIL 01Z ZONES 001>003-012>014-020>022-031-032 NE...WIND ADVY UNTIL 01Z ZONES 013-014. &&
Hazardous weather outlook, Apr 18, 10:55 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT SUN APR 18 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LOW PRESSURE AND A COLD FRONT WILL MOVE ACROSS EASTERN SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA TODAY. THE FRONT WILL THEN MOVE SOUTHEAST ACROSS THE REST OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE COLD FRONT. WHILE THERE IS JUST A CHANCE OF THUNDERSTORMS...ANY STORMS THAT DEVELOP ALONG AND EAST OF THE COLD FRONT COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE STORMS WILL BE IN SOUTHWEST MINNESOTA. WIND AND FOG... STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON IN NORTHWEST IOWA...SOUTHWEST MINNESOTA...THE SOUTHEAST CORNER OF SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA. WIND ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS. SUSTAINED WINDS SHOULD GENERALLY BE FROM 30 TO 40 MPH...BUT WINDS MAY GUST AS HIGH AS 50 TO 55 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. FIRE DANGER... WARM TEMPERATURES...DRY VEGETATION...RELATIVE HUMIDITIES DROPPING TO 30 TO 35 PERCENT...AND STRONG WINDS WILL COMBINE TO CAUSE A VERY HIGH TO EXTREME FIRE DANGER. THE WINDS WILL BE STRONGEST IN NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA...WHERE SOUTHWEST WINDS MAY GUST AS HIGH AS 50 TO 55 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 18, 5:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 5 SW PARKER 43.35N 97.21W
04/18/2004 TURNER SD TRAINED SPOTTER
&&
CHAPMANLocal storm report, Apr 18, 5:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL ROCK RAPIDS 43.43N 96.17W
04/18/2004 0.75 INCH LYON IA AIRPLANE PILOT
&&
CPJLocal storm report, Apr 18, 5:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST ROCK RAPIDS 43.43N 96.17W
04/18/2004 60 MPH LYON IA TRAINED SPOTTER
&&
CPJLocal storm report, Apr 18, 5:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 2 SE INWOOD 43.27N 96.41W
04/18/2004 LYON IA TRAINED SPOTTER
&&
CPJLocal storm report, Apr 18, 5:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0513 PM TORNADO 4 SW ALCESTER 42.98N 96.68W
04/18/2004 UNION SD EMERGENCY MNGR
&&
TCPJLocal storm report, Apr 18, 5:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
516 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SINAI 44.25N 97.04W
04/18/2004 0.88 INCH BROOKINGS SD TRAINED SPOTTER
&&
TCPJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.3 hours before the tornado, 233 km from the path. April 18, 2004.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -274 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 4.1 K/km
Minneapolis, MN (KMPX), 00:00Z
1.7 hours after it, 233 km from the path. April 19, 2004.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 648 J/kg
- Mixed-layer LCL
- 2341 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 8.6 K/km
The radar
The Sioux Falls radar (KFSD), 61 km away, was scanning. The volume nearest the touchdown began at 22:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:55 UTC | HAIL 0.88 | Adrian | Nobles, MN | |
| 21:55 UTC | HAIL 0.88 | Adrian | Nobles, MN | |
| 21:55 UTC | HAIL 0.88 | Adrian | Nobles, MN | |
| 22:20 UTC | TORNADO | 2 Sw Adrian | Nobles, MN | |
| 22:20 UTC | TORNADO | 2 Sw Adrian | Nobles, MN | |
| 22:20 UTC | TORNADO | 2 Sw Adrian | Nobles, MN | |
| 23:00 UTC | HAIL 0.75 | 4 W Round Lake | Nobles, MN | |
| 23:05 UTC | HAIL 0.75 | 3 W Brewster | Nobles, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of April 18, 2004
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 18 | 1:43 PM EDT | F0 | Cayuga, NY | 1.0 | 75 | $100,000 | ||
| April 18 | 4:52 PM CDT | F0 | Turner, SD | 0.1 | 50 | |||
| April 18 | 4:58 PM CDT | F1 | Lyon, IA | 4.0 | 100 | $50,000 | ||
| April 18 | 5:05 PM CDT | F0 | Union, SD | 4.0 | 100 | $10,000 | ||
| April 18 | 5:15 PM CDT | F0 | Sioux, IA | 0.1 | 50 | |||
| April 18 | 5:25 PM CDT | F0 | Pierce, NE | 0.5 | 40 | |||
| April 18 | 5:25 PM CDT | F0 | Burnett, WI | 1.0 | 30 | |||
| April 18 | 5:30 PM CDT | F0 | Burnett, WI | 3.0 | 30 | |||
| April 18 | 5:35 PM CDT | F0 | Brown, MN | 0.1 | 15 | |||
| April 18 | 5:40 PM CDT | F0 | Pierce, NE | 6.0 | 50 | |||
| April 18 | 6:03 PM CDT | F0 | Redwood, MN | 1.5 | 50 | |||
| April 18 | 6:29 PM CDT | F1 | Redwood, MN | 7.0 | 50 | |||
| April 18 | 8:02 PM CDT | F0 | Woodbury, IA | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.